Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Dodge City, KS

July 13, 2020Hamilton County, Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 13, 2020, 5:45 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2020, 5:45 PM MDT (23:45 UTC)
Expired
Jul 13, 2020, 6:45 PM MDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Hamilton County, KS, Morton County, KS, Stanton County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:36 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-594 J/kg
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WUUS53 KDDC 132345
SVRDDC
KSC075-129-187-140045-
/O.NEW.KDDC.SV.W.0166.200713T2345Z-200714T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
645 PM CDT Mon Jul 13 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Morton County in southwestern Kansas...
  Southwestern Hamilton County in southwestern Kansas...
  Stanton County in southwestern Kansas...

* Until 745 PM CDT/645 PM MDT/.

* At 642 PM CDT/542 PM MDT/, a severe thunderstorm was located near 
  Walsh, or 10 miles southwest of The Saunders Elevator, moving 
  northeast at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Johnson City, Manter, Richfield and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 10204 3785 10170 3713 10167 3708 10204
TIME...MOT...LOC 2342Z 249DEG 23KT 3739 10220 

HAIL...1.00IN
WIND...70MPH
 
$$

TURNER
2 follow-up statements
718 
WWUS53 KDDC 140015
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
715 PM CDT Mon Jul 13 2020

KSC075-129-187-140045-
/O.CON.KDDC.SV.W.0166.000000T0000Z-200714T0045Z/
Morton KS-Hamilton KS-Stanton KS-
715 PM CDT Mon Jul 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR NORTHWESTERN MORTON...SOUTHWESTERN HAMILTON AND
STANTON COUNTIES...

At 715 PM CDT/615 PM MDT/, a severe thunderstorm was located very
near The Saunders Elevator, moving northeast at 20 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Johnson City, Manter, Richfield and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 10204 3785 10170 3713 10167 3708 10204
TIME...MOT...LOC 0015Z 215DEG 12KT 3747 10203 

HAIL...0.75IN
WIND...70MPH
 
$$

TURNER
792 
WWUS53 KDDC 140039
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
739 PM CDT Mon Jul 13 2020

KSC075-129-187-140046-
/O.EXP.KDDC.SV.W.0166.000000T0000Z-200714T0045Z/
Morton KS-Hamilton KS-Stanton KS-
739 PM CDT Mon Jul 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORTON...
SOUTHWESTERN HAMILTON AND STANTON COUNTIES WILL EXPIRE AT 745 PM
CDT/645 PM MDT/...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning will be allowed to 
expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.

LAT...LON 3774 10204 3785 10170 3713 10167 3708 10204
TIME...MOT...LOC 0036Z 249DEG 23KT 3752 10188 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:01 PM MDT, 44 minutes earlier.

Area forecast discussion, Jul 13, 5:01 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
601 PM CDT Mon Jul 13 2020

...Updated aviation section...

.SHORT TERM...(This evening through Tuesday)

Issued at 312 PM CDT Mon Jul 13 2020

All of the convective allowing models drive a line of broken
convection into west central Kansas by around 23-00 UTC this evening.
The initial  few hours may bring severe wind gusts well in excess of
60 mph, and hail locally  in excess of 2 inches. There is no
impressive moisture transport signal, so the mcs will likely weaken
as it moves east across the area tonight with lightning and heavy
rain as main threats the farther east it gets (say past 283). The
best area for severe wind threat based on the HiRES and HRRR
output looks to be Garden City and points west. The overnight
cloud cover forecast will be a challenge as not all of the models
are in agreement on extent of low cloud cover. GFSLamp does show
potential for a period of low stratus as low as 100ft anywhere in
the outflow area with increasing potential toward sunrise Tuesday.

For Tuesday, the convection appears to develop over the Palmer
Divide region and feed into the instability axis characterized by
60s+ dew points funneling from west central Kansas into northeast
CO in the evening. The GFS models another widespread MCS across
our area. By contrast the convective allowing models
NMM/NAM4km/HRRR tend to develop discreet convection near a dryline
farther southeast closer to late afternoon, so a few leading
severe storms may impact the far southwest counties even earlier.

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon Jul 13 2020

By Wednesday evening, the ECMWF and GFS both model another
convective round as moisture/dew point pooling looks maximized east
to west across Kansas into southeast Colorado with weak upslope
surface flow. There should be multiple locations for convection to
develop on outflow boundaries by then as well.  By Friday it looks
like the pattern shifts enough to have weak troughing near the
western state line and swrly winds and drier air working into sw
Kansas. That should end the series of MCS activity and lead to much
hotter temperatures again heading into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 558 PM CDT Mon Jul 13 2020

Another round of storms will move through the TAF sites tonight
bringing periods of MVFR to IFR conditions. Otherwise expect
ceilings to remain at VFR. Winds will generally be light and from
the southeast with the exception of in and around the
aforementioned storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  93  65  88 /  50  10  40  10
GCK  66  91  63  86 /  60  10  40  10
EHA  69  95  65  89 /  50  10  40  20
LBL  67  97  65  91 /  50   0  40  10
HYS  69  87  63  84 /  30  10  40  10
P28  72  97  70  92 /  20  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 13, 12:46 AM MDT, 16 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
146 AM CDT Mon Jul 13 2020

KSZ030-031-043>046-061>066-074>081-084>090-140700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
146 AM CDT Mon Jul 13 2020 /1246 AM MDT Mon Jul 13 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorm chances ramp up once again pushing out of terrain
induced eastern Colorado and northwest Kansas. Much of the viewing
area looks to be in the severe threat with the greatest hazards
being with damaging winds and larger hail. Frequent lightning
along with possible flooding will be a risk as well with slow
moving storms and forming into a complex after sunset Monday and
into the overnight hours through early Tuesday morning.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Another round of thunderstorms Tuesday evening and into the
overnight hours are possible once again with a marginally severe
threat heading into early Wednesday morning. High uncertainty in
regards to severe weather but frequent lightning and possible
flooding once again behind a cold front that will push through
earlier in the day during the afternoon hours. Otherwise, expect a
dry and warming pattern towards the end of the work week and into
the weekend with excessive heat being the only risk to deal with
as afternoon highs push back into the 90s Thursday and breaking
100 degrees once Friday and over the weekend.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Elevated risk

* Saturday
  - Excessive heat: Elevated risk

* Sunday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 pm first for counties
along the Colorado state line as well as into west central Kansas
along the Hwy 83 corridor. These will spread east and
southeastward through the overnight hours.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:58 PM MDTSpecial Weather StatementDDCScott47 min
Jul 12, 8:00 PM MDTSpecial Weather StatementDDCHamilton90 min
Jul 12, 8:36 PM MDTSpecial Weather StatementDDCHamilton, Kearny, Scott39 min
Jul 12, 8:54 PM MDTSevere Thunderstorm WarningDDCFinney, Gray, Kearny, Lane, Scott51 min
Jul 12, 9:01 PM MDTSevere Thunderstorm WarningDDCLane, Ness, Trego44 min
Jul 12, 9:33 PM MDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny42 min
Jul 12, 9:41 PM MDTSpecial Weather StatementDDCMorton, Stanton49 min
Jul 12, 9:49 PM MDTSpecial Weather StatementDDCNess41 min
Jul 12, 9:51 PM MDTSpecial Weather StatementDDCRush39 min
Jul 12, 9:58 PM MDTSpecial Weather StatementDDCFinney, Ford, Gray47 min
Jul 12, 10:01 PM MDTSpecial Weather StatementDDCEllis44 min
Jul 12, 10:13 PM MDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny47 min
Jul 12, 10:14 PM MDTFlash Flood WarningDDCNess3 hr
Jul 12, 10:23 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Meade, Seward, Stevens52 min
Jul 12, 10:25 PM MDTSpecial Weather StatementDDCNess50 min
Jul 12, 10:27 PM MDTSpecial Weather StatementDDCRush48 min
Jul 12, 10:39 PM MDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman51 min
Jul 12, 10:42 PM MDTSpecial Weather StatementDDCPawnee48 min
Jul 12, 10:56 PM MDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Gray, Meade49 min
Jul 12, 11:01 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Meade, Seward, Stevens44 min
Jul 12, 11:31 PM MDTAreal Flood AdvisoryDDCClark, Comanche, Edwards, Finney, Ford, Gray and 5 more3 hr
Jul 12, 11:50 PM MDTSpecial Weather StatementDDCClark, Comanche, Kiowa, Meade40 min
Jul 13, 12:20 AM MDTSevere Thunderstorm WarningDDCClark, Meade40 min
Jul 13, 12:30 AM MDTSevere Thunderstorm WarningDDCBarber, Pratt32 min
Jul 13, 12:32 AM MDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa33 min
Jul 13, 1:01 AM MDTSpecial Weather StatementDDCBarber, Kiowa44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.